Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 89, NWS Newport/Morehead City, NC

November 11, 1995Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 1995, 9:10 PM EST for Dare County, Hyde County, North Carolina. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
Nov 11, 1995, 9:10 PM EST (02:10 UTC)
Expired
Nov 11, 1995, 10:15 PM EST
In force
65 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMHX 120210 RRA
SVRMHX
NCC095-055-095-055-177-120315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
910 PM EST SAT NOV 11 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...HYDE COUNTY...MAINLAND DARE COUNTY
   ...OCRACOKE IN HYDE COUNTY...OUTER BANKS IN DARE COUNTY
   ...TYRRELL COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 908 PM WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM CRESWELL SOUTH TO HOBUCKEN AND MOREHEAD CITY. THE
LINE OF STORMS CONTINUED TO MARCH EAST AT 45 MPH. PERSONS ALONG THE
COASTAL COUNTIES FROM COLUMBIA AND MANNS HARBOR SOUTH TO SWANQUARTER
AND DOWN EAST CARTERET COUNTY SHOULD EXPECT STORMS WITH DAMAGING
WINDS IN THE NEXT HOUR.
 
ANOTHER CLUSTER OF SEVERE THUNDERSTORMS WAS OVER THE CENTRAL PAMLICO
SOUND SOUTH TO OCRACOKE AND CAPE LOOKOUT. THESE STORMS WILL PRODUCE
DAMAGING WINDS ACROSS THE OUTER BANKS PRIOR TO 10 PM. THE MOST INTENSE
STORMS WERE NEAR OCRACOKE AND WILL MOVE NORTHEAST AT 45 MPH ACROSS MOST
OF THE OUTER BANKS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
 
RVT/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 2:30 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Nov 11, 2:30 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
230 PM EST SAT NOV 11 1995

DISC: HD BEAUCOUP TRBLS W/88D BUT ONCE BACK UP NTED LARGE AREA OF SHWRS
CVRNG ERN NC.  AM WNDRNG NW ABOUT SVR WX PTNTL GIVEN CLD CVR AND
UNIMPRSV NMBRS OFF THIS MRNGS U/A RUN.  ONLY THNG GOING FOR IT IS
STRNG LO LVL WNDS VEERING W/HGHT.  NO QUESTN STRNG WNDS WLL GET TO THE
SFC...WNDR IF WE SHLD CNSDR HI WND WRNG FOR TNGT AS FRNT APPRCHS.  THIS
COULD PRBLY HNDL MST EVENTS.

CWF: WLL NOT SPLT CSTL WTRS AS GUIDNCE SHOS STRNG NW WNDS ALL SCTRS TMRW
WHCH MNS THE SRN WTRS SHLD BE JST AS RUF AS NRN WTRS.  IF THEY HAD SHFTD
MR NRTHRLY WLD HV CNSDRED IT.  GIVEN CRNT BOUY DATA....STRM WRNGS WLD
PRBLY BE JSTIFIED THIS EVE AND ERLY SUN.

.MHX...GALE (STORM) WRNG CSTL WTS S OF VA BEACH TO LITTLE RIVER INLET.
       GALE WRNG FOR THE SOUNDS.

DB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:15 PM ESTSevere Thunderstorm WarningMHXDuplin45 min
Nov 11, 7:30 PM ESTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt45 min
Nov 11, 8:04 PM ESTSevere Thunderstorm WarningMHXJones, Onslow56 min
Nov 11, 8:04 PM ESTSevere Thunderstorm WarningMHXBeaufort, Craven, Martin56 min
Nov 11, 8:10 PM ESTSevere Thunderstorm WarningMHXPitt50 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXWashington40 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXPamlico40 min
Nov 11, 8:35 PM ESTSevere Thunderstorm WarningMHXCarteret40 min
Nov 11, 9:08 PM ESTSevere Thunderstorm WarningMHXCarteret37 min
Nov 11, 9:10 PM ESTSevere Thunderstorm WarningMHXTyrrell65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.